Maine, 2009Tornado in Maine, July 18, 2009
July 18, 2009 · NWS GYX · 1 event in 1 county or zone
A National Weather Service storm survey team confirmed a brief EF0 tornado damaged trees and a cornfield in East Bethel on the evening of July 18th. 3 miles and maximum width of 100 yards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A National Weather Service storm survey team confirmed a brief EF0 tornado damaged trees and a cornfield in East Bethel on the evening of July 18th. Maximum winds were estimated at 80 mph with a path length of 1.3 miles and maximum width of 100 yards. Damage was minor and limited to downed trees and a small portion of a corn field.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 2:06 PM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 18, 2:06 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
306 PM EDT SAT JUL 18 2009
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST OVER NEW ENGLAND THROUGH THE
WEEKEND WITH DRIER WESTERLY FLOW FOR SUNDAY BEHIND THE DEPARTING
STORM SYSTEM. A WEAK SURFACE RIDGE WILL BUILD INTO THE AREA MONDAY
THROUGH BUT MAY NOT BE ENOUGH TO PREVENT SCATTERED AFTERNOON AND
EVENING CONVECTION FROM DEVELOPING ACROSS THE AREA. A WEAK NORTH-
SOUTH BOUNDARY SITUATED CLOSE TO THE COAST ALONG WITH SEVERAL WEAK
UPPER LEVEL DISTURBANCES WILL PROVIDE UNSETTLED WEATHER TUESDAY
THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LOW CLOUDS AND FOG ARE FINALLY BEING PUSHED EAST AS SFC FRONT
MAKES SLOW EASTWARD PROGRESS. GFS/NAM AND 00Z ECMWF SHOW CLOSED
UPPER LOW JUST NORTH OF LAKE HURON THIS MORNING WILL GRADUALLY
OPEN UP AND MOVE NE OVER THE NEXT 24 HOURS. THERE IS A SMALL CHC
OF A SHOWER IN THE MTNS FOR THE REMAINDER OF THE AFTN AND EARLY
EVE BUT THINK MOST OF THE ACTIVITY IN SRN CANADA ASSOCIATED WITH
THE UPPER LOW WILL STAY NORTH OF THE BORDER. USED A BLEND OF THE
MAV/MET FOR LOW TEMPS TONIGHT. THERE SHOULD BE SOME PATCHY FOG
AROUND TONIGHT AS LOW LEVEL MOISTURE IS FAIRLY HIGH SO HAVE
MENTIONED THAT IN THE ZONES.
&&
.SHORT TERM /SUNDAY/...
FOR SUNDAY AFTER MORNING FOG BURNS OFF EXPECT PARTLY TO MOSTLY
SUNNY SKIES WITH SOME CU DEVELOPING ACROSS THE REGION. CU SHOULD
DEVELOP FAIRLY EARLY SUN MORN IN THE MTNS. THERE IS A MID LEVEL
CAP BUT CAN/T COMPLETELY RULE OUT A SHOWER ESPECIALLY WITH SHORTH
WAVE MOVG NORTH OF THE FA SO HAVE A SLGT CHC TO LOW CHC POP IN THE
MOUNTAINS. USED A BLEND OF THE MAV/MET FOR HIGHS. OVERALL SHOULD
BE A NICE DAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY NIGHT THROUGH MONDAY LOOK MOSTLY DRY AND PLEASANT AS WEAK
HIGH PRESSURE BUILDS INTO THE AREA. SCT DIURNALLY-DRIVEN SHOWERS
WILL BE POSSIBLE BY MONDAY AFTERNOON AS SURFACE TEMPERATURES WARM
INTO THE MID 70S. A SURFACE BAROCLINIC ZONE WILL REMAIN NEAR THE
COAST THROUGH THE WORK WEEK. THIS BOUNDARY ALONG WITH INTERMITTENT
SHORTWAVES PASSING BY IN SW FLOW ALOFT WILL KEEP RAIN IN THE
FORECAST MOST OF THE WEEK. THUNDER LOOKS DOUBTFUL FOR MOST PERIODS
WITH 5H TEMPERATURES OF -10 C OR WARMER. DESPITE THE RAIN AND
CLOUDS... FORECAST 1000-850MB THICKNESSES SUPPORT TEMPERATURES IN
THE MID 70S TO LOWER 80S. EXTENDED MODELS KEEP NH AND MAINE ALONG
THE EASTERN EDGE OF THE MEAN TROUGH THROUGH DAY 10...MEANING NO
END IN SITE TO THE UNSETTLED WEATHER.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY/...EXPECT VFR WITH CONDITIONS LWRG TO
MVFR/IFR IN PATCHY FOG TONIGHT. VFR SUNDAY.
LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...PERIODS OF VFR WITH
MVFR CONDITIONS MON AFTERNOON AND EVENING IN RA AND BR. SCT SHRA
AND FOG WILL BE POSSIBLE THROUGH THU...BRINGING CIGS AND VSBYS
DOWN BRIEFLY TO MVFR OR LOWER.
&&
.MARINE...
SHORT TERM /THROUGH SUNDAY/...QUITE IN THE WATERS TONIGHT AND
SUNDAY. WIND AND SEAS BELOW SMALL CRAFT LEVELS.
LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...A STALLED BOUNDARY
ACROSS THE COAST WILL KEEP WINDS LIGHT AND VARIABLE. WINDS AND
SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
SYNOPSIS...HANES
NEAR TERM...HAWLEY
SHORT TERM...HAWLEY
LONG TERM...HANES
AVIATION...HAWLEY
MARINE...HAWLEY
Hazardous weather outlook, Jul 18, 2:02 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
302 PM EDT SAT JUL 18 2009
MEZ007>009-012>014-018>028-NHZ001>010-013-014-191915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
302 PM EDT SAT JUL 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-191915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
302 PM EDT SAT JUL 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 5:02 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
602 PM EDT SAT JUL 18 2009
MEZ009-182245-
CENTRAL SOMERSET-
602 PM EDT SAT JUL 18 2009
...STRONG THUNDERSTORM WILL IMPACT SOMERSET COUNTY THROUGH 645 PM
EDT...
AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 12 MILES NORTH OF
JACKMAN...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS NORTH OF JACKMAN ALONG THE INTERNATIONAL
BORDER...INCLUDING PENOBSCOT LAKE...THROUGH 645 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY
DOWNPOURS...AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 18, 5:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
648 PM EDT SAT JUL 18 2009
MEZ007>009-182330-
CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD-
648 PM EDT SAT JUL 18 2009
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 730 PM EDT...
AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF MADRID...OR
ABOUT 8 MILES SOUTHEAST OF RANGELEY...MOVING NORTHEAST AT 25 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
RANGELEY LAKE STATE PARK...ROXBURY...RANGELEY...BYRON...MADRID...
DALLAS...PHILLIPS...REDINGTON...AVON AND SALEM THROUGH 730 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
Tornado, Oxford
- When
- July 18, 6:05 PM EST to 6:13 PM EST
- Where
- Oxford County, 1.81 mi W of East Bethel to 1.02 mi NW of East Bethel
- Rating
- EF0
- Path length
- 1.3 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.471, -70.737
A brief EF0 tornado touched down in East Bethel downing trees and damaging a corn field. A National Weather Service storm survey team estimated winds at 80 mph. The path length was 1.3 miles with a maximum width of 100 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 18, 20091 death · $20,000 · 56 kt wind · 6 events
- Heat in Nevada, July 18, 20091 death · 1 event
- Rip Current in New York, July 18, 20091 death · 1 event
- Hail and Damaging Winds in Texas, July 18 to 19, 2009$280,000 · 2.5 in hail · 8 events
- Damaging Wind and Lightning Strike in Texas, July 18, 2009$105,000 · 2 events
- Damaging Wind in Arizona, July 18, 2009$100,000 · 61 kt wind · 1 event
- Lightning Strike in Arizona, July 18, 2009$100,000 · 1 event
- Hail and Damaging Wind in Texas, July 18, 20092.75 in hail · 27 events
- Tornado and Hail in New Mexico, July 18, 2009$18,000 · EF0 · 7 events
- Damaging Wind in Arizona, July 18, 2009$20,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 18, 2009$3,000 · 1.75 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 18 to 19, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187275.